Erowid References Database
Brauer RB, Heidecke CD, Nathrath W, Beckurts KT, Vorwald P, Zilker TR, Schweigart U, Holscher AH, Siewert JR.
“Liver transplantation for the treatment of fulminant hepatic failure induced by the ingestion of ecstasy”.
Transpl Int. 1997;10(3):229-33.
Methylenedimethoxymethamphetamine (MDMA), more commonly known as ecstasy, is a synthetic amphetamine derivative used by teenagers and young adults in the United States as well as in Western Europe as a 'dance drug'. Though a number of complications associated with this drug have been reported, there is little information pertaining to hepatoxity as a result of MDMA ingestion. This case report is about an 18-year-old female patient who regularly used ecstasy on weekends over a 2-month period. Within 2 days after accepting a 'hit' of the substance at a party, she was admitted to the hospital because of lethargy, vomiting, abdominal pain, stool discoloration, icterus, and darkened urine. On day 7 she developed fulminant hepatic failure with reduced hepatic coagulation factors and grade IV encephalopathy. Orthotopic liver transplantation was carried out 10 days following the ingestion. The patient made a full recovery within 72 h and was released from the hospital 6 weeks later. Histopathological examination of the removed liver revealed a nutritive-toxic liver necrosis. This case demonstrates that the ingestion of ecstasy, even on an infrequent basis, can lead to acute fulminant liver necrosis, and that this life-threatening complication can be treated successfully by liver transplantation.
[ Cite HTML